Hypervitaminosis D symptoms appear several months after excessive doses of vitamin D are administered.
Causes, incidence, and risk factors
An excess of vitamin D causes abnormally high blood concentrations of calcium which can eventually cause severe damage to the bones, soft tissues, and kidneys. It is almost always associated with forms of vitamin D that require a doctor’s prescription.
- Decreased appetite (anorexia)
Signs and tests
- Polydipsia (excessive thirst)
- Polyuria (passing large amounts of urine)
- Hypertension (high blood pressure)
- Hypercalcemia (excess calcium in the blood)
- Hypercalciuria (excess calcium in the urine)
Tests to confirm the diagnosis:
- Calcium - serum
- Phosphorus - serum
- 25 hydroxyVitamin D levels
- 1,25 dihydroxyVitamin D levels
- X-ray of the bone (focusing on the long bones)
Stop vitamin D intake. Consult your physician. In severe cases, other therapy may be necessary.
Recovery is expected.
- Kidney damage
- Kidney stones
Calling your health care provider
Call your health care provider if you or your child shows symptoms of hypervitaminosis D and you have been taking vitamin D in excess of the recommended daily allowance or have been taking a prescription form of vitamin D.
To prevent this condition, pay careful attention to appropriate vitamin D intake.
by Levon Ter-Markosyan, D.M.D.
All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.